Thunderstorm Wind, Rutland
- When
- July 14, 12:15 PM EST
- Where
- Rutland County, Danby
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.350, -73.000
A cold front across southwest Quebec and southeast Ontario Provinces early on the 14th of July moved southeast across northern New York and Vermont during the afternoon of the 14th. Thunderstorms preceded and accompanied the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front across southwest Quebec and southeast Ontario Provinces early on the 14th of July moved southeast across northern New York and Vermont during the afternoon of the 14th. Thunderstorms preceded and accompanied the front. In the Rutland county town of Danby, severe thunderstorm winds blew trees down on power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 14, 9:00 AM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 1000 AM EDT THU JUL 14 2005 .SHORT TERM (REST OF TODAY)... QUICK UPDATE TO THE FORECAST THIS MORNING TO CLEAR OUT MORNING/AFTN WORDING...AND TWEAK TEMPS. 850 MB TEMPERATURES OF 16-17C TRANSLATE TO SURFACE MAXES A LITTLE HIGHER THAN PREVIOUSLY FORECAST...NEARING THE MID 80S IN THE CHAMPLAIN VALLEY. CDFNT APPEARS TO HAVE MOVED THROUGH MASSENA AT 9 AM...WITH WINDS SHIFTING TO WEST THERE. FRONT WILL CONTINUE TO SAG SOUTH THIS AFTERNOON..AND BE FOCUS FOR CONVECTION. && .PREVIOUS DISCUSSION... (ISSUED 346 AM EDT THU JUL 14 2005) SHORT TERM (TODAY THROUGH SATURDAY)... RW/TRW ON TAP FOR THE CWA AS FRNT/UPPER TROUGH WORK THROUGH THE REGION TODAY INTO THE EVENING HOURS. PRECIP/THUNDER WORKING EAST ACROSS N NY ATTM DISSIPATING TO RAIN AS IT MVS INTO NORTHERN VT. CONVECTIVE ACTIVITY STRETCHES WEST TO LK ONTARIO. THIS SHOULD ALL PUSH EAST DURING COURSE OF DAY. BEST AREAS FOR ACTIVITY TDY WILL BE IN CENTRAL/SOUTHERN PORTIONS OF CWA WHERE VERY FEW CLDS PRESENT...AND WILL HIGHLIGHT HIGHEST POPS THERE. SPC HAS PUT ENTIRE CWA IN SL RISK TDY...BUT WILL ONLY PUT IN ENHANCED WORDING IN VT AS THIS AREA HAS NOT REALLY BEEN WORKED OVER YET BY PERSISTENT THUNDER ACTIVITY...BUT SHOULD LATER TDY. UPPER TROUGH WILL WORK DOWN OVER PORTIONS OF VT INTO THE EVENING HOURS...KEEPING CHANCE FOR PRECIP INTO NIGHTIME HOURS...ESPECIALLY IN EASTERN VT...AND WILL HIGHLIGHT IN GRIDS. TAPERING OFF PRECIP FROM WEST TO EAST AS RIDGE WORKS INTO THE NORTHEAST. THIS RIDGE WILL GIVE AREA A DAY OF DRY WEATHER FOR FRIDAY AS IT SLIDES OFF THE EAST COAST FRI/SAT MORN...ALLOWING FOR SW/RETURN FLOW TO ONCE AGAIN MV OVER CWA...SETTING REGION UP WITH A WARM/SUMMERLIKE EXTENDED. MDLS FOR SATURDAY PRECIP FROM DENNIS REMNANTS STILL A BIT MIXED W/ GFS A BIT FAST. DID NOT GO EXACTLY W/ GFS BUT WILL CONTINUE WITH WHAT WAS ALREADY IN GRIDS AND LIFT PRECIP NE INTO CWA DURING COURSE OF DAY ON SATURDAY...WITH HIGHEST POPS IN SW. LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)... EXTENDED PORTION OF FORECAST LOOKS GD ATTM AND DO NOT PLAN ON MAKING ANY CHANGES. REGION TO BE UNDER INFLUENCE OF STRONG SUMMER RIDGE...ALLOWING FOR HIGH TEMPS TO PUSH CLOSE TO 90F ON SEVERAL OCCASIONS THRU MIDWEEK. REMNANTS OF WHAT WAS LEFTOVER FROM DENNIS LIFT NORTHEAST AS SHORTWAVE OVER THE REGION SAT NGT INTO SUNDAY...KEEPING CHANCE FOR PRECIP/CONVECTION. SW FLOW W/ HIGH OFF COAST WILL BRING IN ANOTHER SLUG OF GULF MOISTURE...FUELING CHANCE FOR TS SAT/SUN. MDLS SHOW AFTNOON PRECIP FOR MONDAY INTO PART OF EVENING AHEAD OF FRNT...WHICH IS FORECASTED TO MV THRU GREAT LKS TUES...THEN INTO NORTHEAST TUES NGT INTO WED. LOW CHANCE POPS MENTION FOR THIS EVENT LOOK GD ATTM AND WILL NOT CHANGE. SFC LOW ASSOCIATED W/ THIS FRNT IS TRACKING THRU CENTRAL/NORTHERN QUEBEC DURING FROPA AND THIS COULD LIMIT DYNAMICS SOMEWHAT...BUT WILL WAIT FOR LATER MDL RUNS. AVIATION (06Z-06Z)... SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THROUGH ABOUT 00Z. FIRST AREA OF PRECIPITATION THROUGH ABOUT 18Z TODAY WILL HAVE CEILINGS AND VISIBILITIES IN THE VFR CATEGORY...BUT SHOULD DROP INTO THE MVFR CATEGORY FROM TIME TO TIME. ANY THUNDERSTORMS THIS AFTERNOON...AFT 20Z...WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING. CEILINGS AND VISIBILITIES WILL FALL INTO THE IFR CATEGORY IN ANY OF THESE STORMS. CONVECTION SHOULD COME TO AN END BY 00Z WITH VFR CONDITIONS EXPECTED THROUGH 06Z. WINDS WILL BE LIGHT THIS MORNING...THEN HAVE A GENERAL SOUTHERLY COMPONENT THROUGH THE REMAINDER OF THE PERIOD. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...HANSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 412 AM EDT THU JUL 14 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-150815- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 412 AM EDT THU JUL 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT. .DAY ONE...TODAY: THE POTENTIAL WILL EXIST LATER TODAY AND THIS EVENING ACROSS VERMONT AND THE CHAMPLAIN VALLEY FOR SOME THUNDERSTORMS TO CONTAIN GUSTY WINDS AND HEAVY RAINFALL. THIS WILL BE THE RESULT OF AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVING ACROSS EASTERN CANADA AND AN INCREASINGLY UNSTABLE AIR MASS OVER THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: WEAK HIGH PRESSURE WILL BUILD INTO THE REGION ON FRIDAY AND PROVIDE THE REGION WITH PLENTY OF SUNSHINE AND A CONTINUATION OF ABOVE NORMAL TEMPERATURES. DEEP MOISTURE TO MOVE TOWARD THE REGION THIS WEEKEND AND INCREASE THE CHANCES FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FROM SATURDAY THROUGH THE MIDDLE PART OF NEXT WEEK. SINCE THIS DEEPER MOISTURE WILL BE FROM WHAT WAS ONCE HURRICANE DENNIS...THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND THIS EVENING ACROSS VERMONT AND THE ENTIRE CHAMPLAIN VALLEY. EVENSON
The Albany radar (KENX), 121 km away, was scanning. The volume nearest the first event began at 17:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467009.